Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 40, NWS Pueblo, CO

June 21, 1998El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 21, 1998, 5:07 PM MDT for El Paso County, Colorado. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 1998, 5:07 PM MDT (23:07 UTC)
Expired
Jun 21, 1998, 6:05 PM MDT
In force
58 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

What was reported inside it

TimeReportWhereRemark
Jun 21, 5:40 PM MDTThunderstorm Wind 52Colorado Spgs, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1823 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WUUS1 KPUB 212308 RRA
SVRPUB
COC041-220005-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
507 PM MDT SUN JUN 21 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 605 PM MDT

* AT 510 PM MDT...RADAR SHOWED THE SEVERE STORMS EXTENDING FROM NEAR
  CASCADE EASTWARD TO NORTHERN COLORADO SPRINGS MOVING EAST AT 20
  MPH.


SOME LOCATIONS AFFECTED WILL BE NORTHERN COLORADO SPRINGS THROUGH
530 PM...AND TO NEAR FALCON BY 545 PM MDT.  AT THIS TIME...THE MOST
LIKELY SEVERE WEATHER WITH THESE STORMS IS LARGE HAIL AND DAMAGING
WINDS.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A
SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

LW/KT



&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:55 PM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 21, 2:55 PM MDT, 2 hours 12 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
255 PM MDT SUN JUN 21 1998

...SEVERE THUNDERSTORM WATCH PARTS OF SOUTHEAST COLORADO THIS EVENING...

CHALLENGE TONIGHT IS DETERMINING COVERAGE/INTENSITY OF THUNDERSTORMS.
ATMOSPHERE CONTINUES TO BECOME RIPE FOR DEEP CONVECTION.  GOES SOUNDER
DATA INDICATES CAPES OF 1000 TO 2000 J/KG AND LIFTED INDICES OF -4 TO -8
ACROSS PORTIONS OF SOUTHEAST COLORADO.  A BRIEF SHOT OF 3/4 INCH HAIL
NEAR THE BROADMOOR AT 135 PM MDT BUT NOTHING ELSE.  EXPECT MORE SEVERE
STORMS THROUGH THE EVENING ACROSS SOUTHEAST COLORADO.  SOUTH CENTRAL
COLORADO AGAIN LOOKS TOO DRY WITH SATELLITE PICTURES SHOWING CONVECTION
TO BE VERY RESTRAINED AND SURFACE OBSERVATIONS INDICATING VERY LITTLE
SURFACE MOISTURE TO WORK WITH (DEWPOINTS IN THE LOWER 20S).  ACTIVITY
OVER SOUTHEAST COLORADO THUS FAR HAS BEEN NORTH OF PUEBLO.  EXPECT
ACTIVITY WILL WORK FURTHER SOUTH WITH TIME INTO BETTER MOISTURE.  RUC
INDICATES SURFACE DEWPOINTS CLIMBING TO THE 50S AND 60S ACROSS THE
SOUTHEAST PLAINS THIS EVENING.  THIS LOOKS REALISTIC BASED ON GUSTY
EAST WINDS THROUGH THE ARKANSAS VALLEY AT THIS TIME AND 60 DEGREE
DEWPOINTS JUST UPSTREAM vIN SOUTHWEST KANSAS.  SEVERE THUNDERSTORM WATCH
CONTINUES FOR EL PASO...PUEBLO...CROWLEY...KIOWA...OTERO...BENT AND
PROWERS COUNTIES UNTIL 7 PM MDT.

LW

In the hours before

Special weather statement, Jun 21, 11:55 AM MDT, 5 hours 12 minutes before
COZ060>081-220600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT SUN JUN 21 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...A FEW SEVERE STORMS LIKELY TODAY...
...SPOTTER ACTIVATION WILL LIKELY BE NEEDED...

THUNDERSTORMS WILL LIKELY FORM EARLY THIS AFTERNOON OVER AND NEAR THE
MOUNTAINS.  THESE STORMS WILL THEN TRACK EAST WHILE ADDITIONAL STORMS
FORM OVER THE PLAINS.

EASTERLY SURFACE WINDS AROUND HIGH PRESSURE OVER NEBRASKA TRANSPORTED
A SIGNIFICANT AMOUNT OF LOW LEVEL MOISTURE INTO EASTERN COLORADO LAST
NIGHT.  THIS HAS GREATLY BOOSTED THE AMOUNT OF BOUYANT ENERGY AVAILABLE
FOR CONVECTION TODAY AND...THUS...THE THREAT OF SEVERE WEATHER.  IN
ADDITION...VEERING WINDS PROFILES HAVE ALSO INCREASED THE THREAT OF
SEVERE WEATHER.

IT IS NOT POSSIBLE TO DETERMINE THE EXACT LOCATION OR TRACK OF ANY OF
THE SEVERE STORMS THAT MAY FORM OVER SOUTHERN COLORADO AT THIS TIME.
HOWEVER...IT APPEARS THAT STORMS WILL FIRE FROM THE PALMER RIDGE SOUTH
ALONG THE EAST SLOPES OF THE MOUNTAINS AND THEN TRACK EAST ACROSS THE
PLAINS THROUGH THE AFTERNOON.

WHILE ANY STORM FORMING OVER SOUTHERN COLORADO TODAY HAS THE POTENTIAL
TO BECOME SEVERE...THE BEST PROSPECTS FOR SEVERE WEATHER WOULD APPEAR
TO BE OVER EL PASO COUNTY AND OVER THE PLAINS EAST OF PUEBLO.  THE
POTENTIAL IS EVEN GREATER OVER THE PLAINS EAST OF LA JUNTA.

THE COLORADO SPRINGS SKYWARN NETWORK IS ON NET NOTIFY AS OF NOON MDT.
THIS STATUS MAY BE UPDATED TO NET STANDBY OR NET ACTIVATE BY 1 PM MDT.

STAY TUNED FOR FURTHER INFORMATION FROM YOUR NATIONAL WEATHER SERVICE
IN PUEBLO.

LW
Special weather statement, Jun 21, 11:55 AM MDT, 5 hours 12 minutes before
COZ060>081-220600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT SUN JUN 21 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...A FEW SEVERE STORMS LIKELY TODAY...
...SPOTTER ACTIVATION WILL LIKELY BE NEEDED...

THUNDERSTORMS WILL LIKELY FORM EARLY THIS AFTERNOON OVER AND NEAR THE
MOUNTAINS.  THESE STORMS WILL THEN TRACK EAST WHILE ADDITIONAL STORMS
FORM OVER THE PLAINS.

EASTERLY SURFACE WINDS AROUND HIGH PRESSURE OVER NEBRASKA TRANSPORTED
A SIGNIFICANT AMOUNT OF LOW LEVEL MOISTURE INTO EASTERN COLORADO LAST
NIGHT.  THIS HAS GREATLY BOOSTED THE AMOUNT OF BOUYANT ENERGY AVAILABLE
FOR CONVECTION TODAY AND...THUS...THE THREAT OF SEVERE WEATHER.  IN
ADDITION...VEERING WINDS PROFILES HAVE ALSO INCREASED THE THREAT OF
SEVERE WEATHER.

IT IS NOT POSSIBLE TO DETERMINE THE EXACT LOCATION OR TRACK OF ANY OF
THE SEVERE STORMS THAT MAY FORM OVER SOUTHERN COLORADO AT THIS TIME.
HOWEVER...IT APPEARS THAT STORMS WILL FIRE FROM THE PALMER RIDGE SOUTH
ALONG THE EAST SLOPES OF THE MOUNTAINS AND THEN TRACK EAST ACROSS THE
PLAINS THROUGH THE AFTERNOON.

WHILE ANY STORM FORMING OVER SOUTHERN COLORADO TODAY HAS THE POTENTIAL
TO BECOME SEVERE...THE BEST PROSPECTS FOR SEVERE WEATHER WOULD APPEAR
TO BE OVER EL PASO COUNTY AND OVER THE PLAINS EAST OF PUEBLO.  THE
POTENTIAL IS EVEN GREATER OVER THE PLAINS EAST OF LA JUNTA.

THE COLORADO SPRINGS SKYWARN NETWORK IS ON NET NOTIFY AS OF NOON MDT.
THIS STATUS MAY BE UPDATED TO NET STANDBY OR NET ACTIVATE BY 1 PM MDT.

STAY TUNED FOR FURTHER INFORMATION FROM YOUR NATIONAL WEATHER SERVICE
IN PUEBLO.

LW
Local storm report, Jun 21, 2:34 PM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
234 PM MDT SUN JUN 21 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM N   BROADMOOR                 CO    .75 INCH HAIL
06/21/98   ELPASO
Local storm report, Jun 21, 2:34 PM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
234 PM MDT SUN JUN 21 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM N   BROADMOOR                 CO    .75 INCH HAIL
06/21/98   ELPASO

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 10:05 PM MDTSevere Thunderstorm WarningPUBEl Paso60 min
Jun 21, 3:40 PM MDTSevere Thunderstorm WarningPUBTeller60 min
Jun 21, 3:53 PM MDTSevere Thunderstorm WarningPUBEl Paso47 min
Jun 21, 4:06 PM MDTSevere Thunderstorm WarningPUBEl Paso64 min
Jun 21, 5:14 PM MDTSevere Thunderstorm WarningPUBOtero61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.